Alert archive / Texas / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS Houston/Galveston, TX

November 14, 2022Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Nov 14, 2022, 3:17 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2022, 3:17 PM CST (21:17 UTC)
Expired
Nov 15, 2022, 3:00 AM CST
In force
12 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WHUS44 KHGX 142117
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
317 PM CST Mon Nov 14 2022

TXZ436>439-150900-
/O.CAN.KHGX.RP.S.0050.000000T0000Z-221115T0300Z/
/O.NEW.KHGX.BH.S.0005.221114T2117Z-221115T0900Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
317 PM CST Mon Nov 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 3 AM CST TUESDAY...
...HIGH RIP CURRENT RISK HAS BEEN MERGED INTO THIS STATEMENT...

* WHAT...High risk of risk of rip currents. Elevated tide levels
  this evening.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Elevated surf and wave run up may
  approach lowest lying Gulf facing roads for a short time period
  this evening.

* ADDITIONAL DETAILS...Strong east and southeast winds have driven
  water levels up and are running about 2 feet above normal.
  Higher than normal wave run up along Gulf facing beaches is
  expected this evening and water may approach the lowest
  waterfront roadways along the Bolivar Peninsula, Bluewater
  Highway and Surfside this evening as we head into high tide.
  These levels should level off fairly quickly late this evening
  and then begin to steadily fall as a cold front pushes through 
  and northerly winds drive water back out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
355 
WHUS44 KHGX 150325
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
925 PM CST Mon Nov 14 2022

TXZ436>439-150900-
/O.CON.KHGX.BH.S.0005.000000T0000Z-221115T0900Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
925 PM CST Mon Nov 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...High risk of risk of rip currents. Elevated tide levels.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Elevated surf and wave run up 
  may approach lowest lying Gulf facing roads for a short time 
  period this evening.

* ADDITIONAL DETAILS...Higher than normal wave run up along 
  Gulf facing beaches is expected this evening and water may 
  approach the lowest waterfront roadways along the Bolivar 
  Peninsula, Bluewater Highway and Surfside as we head into 
  high tide. These levels should level off fairly quickly late 
  this evening and then begin to steadily fall as a cold front 
  pushes through and northerly winds drive water back out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Nov 14, 11:54 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 14, 11:54 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1154 AM CST Mon Nov 14 2022

...New AVIATION...

.SHORT TERM...
(Today through Tuesday Night)
Issued at 311 AM CST Mon Nov 14 2022

Good WAA earlier this morning and overcast skies has gifted us
warmer overnight to early morning lows, with many placed keeping
temperatures in the mid 40s to low 50s. As a matter of fact, the
temperatures over Galveston airport at 3 AM this morning is 61
degrees...while yesterday's high was 59 degrees. The WAA will
continue this morning as a coastal low and warm front is to
strengthen as it moves from the Lower TX coast and into the Mid to
Upper TX coast. Showers will move in from the west southwest as
low level moisture quickly rises during the morning hours.
Activity will increase and expand over much of Southeast TX with
PWs of 1.4 to 1.8 inches spreading across most areas along and
south of the I-10 corridor in the afternoon as the coastal low
moves over or near our coastal sectors and local waters.

Along the mid to upper levels, a trough will eject eastward and move
across the Southern Plains during the day, and develop a low
pressure and associated cold front over Central TX. Southeast TX
will then be wedged within the 850 MB jet containing wind of 40 to
50 knots and will also have strong upper level winds spreading into
the region. The cold front is progged to move into the northern and
northwestern portions of Southeast TX by mid afternoon, which will
help push the coastal low and warm front east southeastward into the
nearshore waters adjacent to Galveston Bay during the late afternoon
to evening hours. Therefore, areas north of I-10 may be limited with
how much moisture actually expands northward, but could still see
some PWs of 1.2 to 1.5 inches making it up there by late morning or
early afternoon. But most of the 60-70 degree dewpoints seem to not
make it north of I-10. The higher MLCAPE values (300-1000 J/kg) are
still expected to be mainly along the southern counties and the bays
and Gulf waters. So much of the thunderstorm activity could be
expected/limited over areas south of I-10. With strong mid level
winds, good lapse rates ahead of the frontal boundary, we could
see some strong to severe storms capable of producing heavy
rainfall and strong winds along the warm sector mainly over the
waters as well as along the Brazoria, Galveston, Galveston Bay and
Chambers region. Some isolated tornadoes and waterspouts will
also be possible. Main time frame for these storms look to be
around 20-00Z. SPC continues a Marginal Risk for severe
thunderstorms over the southern two thirds of Southeast TX, where
there is a low chance of tornadoes and strong damaging winds
confined to the southern counties. The chance for hail is placed
over the southern two thirds of Southeast TX. In addition, WPC has
placed a Marginal Risk for Excessive Rainfall over the southern
counties as well.

The front is expected to be moving into the local waters in the
evening and though rain chances end once the front passes through,
strong gusty winds will develop behind it so make sure to secure
outdoor loose/lightweight objects. Skies will gradually clear Tuesday
as cooler and drier air moves into the region, but will remain
breezy for much of the day. Temperatures Tuesday night will dip
once again into the mid 30s to low 40s range inland, with some of
our northeastern counties possibly near 32 degrees again.

24

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 311 AM CST Mon Nov 14 202Both global models show2

The Heat Miser will once again be displeased with the long range
AFD due to the continuation of a more winter like regime through
the end of the forecast period. Looking at the mid/upper levels,
one will notice lower pressure height anomalies being depicted in
both global deterministic and ensemble data. At the surface we
expect predominantly northeasterly flow thanks to a sluggish
eastward progressing high pressure system. High temperatures Wed-
Fri are expected to be in the mid/upper 50s with lows generally in
the mid 30s to low 40s. Wednesday and Thursday may dip to or
slightly below freezing in our northern counties where clearer
skies and lighter winds could enhance radiational cooling.
Meanwhile, areas near the immediate coast are expected to only dip
into the mid/upper 40s. It is worth mentioning that enhanced mid
level moisture on Thursday could provide sufficient overcast to
keep highs a few degrees cooler than currently predicted.
Uncertainty exists regarding the amount of overcast we will
experience. There is also a chance of a few showers near the coast
on Thursday.

The forecast becomes more interesting by the weekend. A short wave
trough moving across northern Mexico on Thursday and Friday may
bring enhanced PVA into the equation over southern and coastal
Texas by Saturday. When combined with potential rising PWATs and a
residual baroclinic zone offshore, it is no surprise that global
models are showing another coastal low/trough this weekend.
Confidence is quite low regarding the formation location and track
of the possible low. 0Z NBM PoPs and QPF are somewhat
conservative, particularly near the coast, when compared to the
ECMWF and GFS. However, given the uncertainty the NBM felt the
appropriate way to lean for now.

Self

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1138 AM CST Mon Nov 14 2022

Scattered showers and thunderstorms have begun to develop across
SE Texas in advance of a cold front (currently over central TX)
and a coastal low (currently moving up along TX coastline). Storm
activity will become more widespread this afternoon as these
features progress eastward with gusty winds and MVFR to IFR CIGS
developing area wide. The strongest of these storm may become
severe, capable of producing strong winds, hail and isolated
tornadoes/waterspouts. The cold front should push through SE Texas
late in the afternoon with gusty northerly flow developing in its
wake as rain chances taper off. CIGS will gradually lift late
tonight/early Tuesday morning, returning to VFR levels as early as
Tuesday afternoon.

03

&&

.MARINE...
Issued at 311 AM CST Mon Nov 14 2022

Winds will increase from the southeast this morning into the early
afternoon as a materializing coastal low pushes northeastward over
our waters. Small craft advisories are now in effect for the Gulf
waters and will be in effect for Galveston Bay later this
morning. The system will result in the development of showers and
thunderstorms...a few of which could be strong to severe. Higher
winds and seas are likely in and near strong thunderstorms. Best
chance of thunderstorms will be late this morning through the
evening hours.

A cold front in the system's wake will push offshore tonight.
There will likely be a period of winds below small craft levels
this afternoon and early evening. However, winds will easily reach
advisory levels once the front pushes offshore tonight.  Fairly
unsettled marine conditions are expected for a good part of the
week including elevated winds and seas. There is a potential for
low water levels in the bays around low tide times Tuesday and
Wednesday. We'll also be monitoring the potential for higher than
normal water levels heading into the weekend.

Self

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  53  41  53  37 /  80  10   0   0
Houston (IAH)			  59  44  55  39 /  90  30   0   0
Galveston (GLS)			  72  50  58  46 /  90  70   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CST this evening for TXZ214-313-337-338-
     437>439.

     High Rip Current Risk until 9 PM CST this evening for TXZ436>439.

GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ330-335-350-
     355-370-375.

&&

AVIATION...03

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 9:00 PM CSTSmall Craft AdvisoryHGX42 hr
Nov 14, 8:59 AM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda6 hr
Nov 14, 11:27 AM CSTWind AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Matagorda19 hr
Nov 14, 12:05 PM CSTSpecial Marine WarningHGX40 min
Nov 14, 12:33 PM CSTSpecial Marine WarningHGX42 min
Nov 14, 12:53 PM CSTSpecial Marine WarningHGX52 min
Nov 14, 1:15 PM CSTSpecial Marine WarningHGX45 min
Nov 14, 2:54 PM CSTSpecial Marine WarningHGX51 min
Nov 14, 3:21 PM CSTSpecial Marine WarningHGX39 min
Nov 14, 3:38 PM CSTSpecial Marine WarningHGX37 min
Nov 14, 3:48 PM CSTSpecial Weather StatementHGXHarris42 min
Nov 14, 4:05 PM CSTSpecial Weather StatementHGXBrazoria25 min
Nov 14, 4:09 PM CSTSpecial Marine WarningHGX36 min
Nov 14, 4:22 PM CSTSevere Thunderstorm WarningHGXBrazoria, Galveston23 min
Nov 14, 4:33 PM CSTSpecial Marine WarningHGX42 min
Nov 14, 4:38 PM CSTTornado WarningHGXBrazoria, Galveston22 min
Nov 14, 4:44 PM CSTSpecial Marine WarningHGX31 min
Nov 14, 5:05 PM CSTSpecial Marine WarningHGX39 min
Nov 14, 5:14 PM CSTSpecial Marine WarningHGX31 min
Nov 14, 5:17 PM CSTSpecial Marine WarningHGX58 min
Nov 14, 5:41 PM CSTSpecial Marine WarningHGX49 min

Nearby

Beach Hazards Statements in Texas, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.